Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 247, NWS Bismarck, ND

August 4, 2011Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 4, 2011, 5:57 PM MDT for Golden Valley County, North Dakota. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2011, 5:57 PM MDT (23:57 UTC)
Expired
Aug 4, 2011, 7:00 PM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 238 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:05 PM MDTTSTM WND GST 68Beach, NDROOF BLOWN OFF OF HOUSE.
Aug 4, 6:12 PM MDTTSTM WND GST 61Beach, NDSUSTAINED WINDS AT 39 MPH.
Aug 4, 6:17 PM MDTNON-TSTM WND GST 72Beach, NDSUSTAINED WINDS AT 60 MPH.
Aug 4, 6:25 PM MDTTSTM WND GST 60Sentinel Butte, NDTURNED SMALL SHED AND CAMPER OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 4:49 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS53 KBIS 042357
SVRBIS
NDC033-050100-
/O.NEW.KBIS.SV.W.0247.110804T2357Z-110805T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM MDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 700 PM MDT

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES NORTHEAST OF WIBAUX...AND MOVING SOUTHEAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEACH...SENTINEL BUTTE AND GOLVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4668 10405 4716 10406 4717 10404 4707 10366
      4698 10367 4698 10361 4679 10361 4660 10404
      4664 10407
TIME...MOT...LOC 2356Z 313DEG 15KT 4705 10410
WIND...HAIL 60MPH 1.50IN

$$

HAMILTON
4 follow-up statements
455 
WWUS53 KBIS 050012
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT THU AUG 4 2011

NDC033-050100-
/O.CON.KBIS.SV.W.0247.000000T0000Z-110805T0100Z/
GOLDEN VALLEY ND-
612 PM MDT THU AUG 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GOLDEN VALLEY
COUNTY UNTIL 700 PM MDT...

AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
THIS STORM WAS LOCATED NEAR BEACH...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEACH...SENTINEL BUTTE AND GOLVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4668 10405 4716 10406 4717 10404 4707 10366
      4698 10367 4698 10361 4679 10361 4660 10404
      4664 10407
TIME...MOT...LOC 0012Z 309DEG 16KT 4699 10399
WIND...HAIL <50MPH 1.50IN

$$

HAMILTON
651 
WWUS53 KBIS 050027
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
727 PM CDT THU AUG 4 2011

NDC033-050100-
/O.CON.KBIS.SV.W.0247.000000T0000Z-110805T0100Z/
GOLDEN VALLEY ND-
627 PM MDT THU AUG 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GOLDEN VALLEY
COUNTY UNTIL 700 PM MDT...

AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
NEAR SENTINEL BUTTE...OR 15 MILES EAST OF WIBAUX...MOVING SOUTHEAST
AT 20 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS OVER 70 MPH 
AT BEACH. THIS IS AN EXTREMELY DANGEROUS SITUATION! SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4668 10405 4716 10406 4717 10404 4707 10366
      4698 10367 4698 10361 4679 10361 4660 10404
      4664 10407
TIME...MOT...LOC 0026Z 309DEG 16KT 4695 10385
WIND...HAIL 70MPH 1.50IN

$$

HAMILTON
823 
WWUS53 KBIS 050032
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT THU AUG 4 2011

NDC033-050100-
/O.CON.KBIS.SV.W.0247.000000T0000Z-110805T0100Z/
GOLDEN VALLEY ND-
632 PM MDT THU AUG 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GOLDEN VALLEY
COUNTY UNTIL 700 PM MDT...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
NEAR SENTINEL BUTTE...OR 18 MILES EAST OF WIBAUX...MOVING SOUTHEAST
AT 35 MPH.

THOSE TRAVELING ON INTERSTATE 94 BETWEEN MILE MARKERS 20 AND 3 WILL 
BE IN THE PATH OF THIS DANGEROUS STORM. 

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS OVER 70 MPH 
AT BEACH. THIS IS AN EXTREMELY DANGEROUS SITUATION! SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LOCATIONS IMPACTED INCLUDE...
  BEACH...SENTINEL BUTTE...GOLVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4668 10405 4716 10406 4717 10404 4707 10366
      4698 10367 4698 10361 4679 10361 4660 10404
      4664 10407
TIME...MOT...LOC 0030Z 319DEG 31KT 4691 10378
WIND...HAIL 70MPH 1.50IN

$$

HAMILTON
608 
WWUS53 KBIS 050056
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT THU AUG 4 2011

NDC033-050106-
/O.EXP.KBIS.SV.W.0247.000000T0000Z-110805T0100Z/
GOLDEN VALLEY ND-
656 PM MDT THU AUG 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR GOLDEN VALLEY COUNTY HAS BEEN
REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER 
INFORMATION.

LAT...LON 4668 10405 4716 10406 4717 10404 4707 10366
      4698 10367 4698 10361 4679 10361 4660 10404
      4664 10407
TIME...MOT...LOC 0056Z 319DEG 31KT 4674 10357

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 5:24 PM MDT, 33 minutes earlier.

Area forecast discussion, Aug 4, 5:24 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT THU AUG 4 2011

.UPDATE...

SEVERE THUNDERSTORM WARNING ISSUED.

&&

.DISCUSSION...

ALL TEXT PRODUCTS WERE UPDATED TO INCLUDE THE SEVERE THUNDERSTORM
WARNING THAT IS NOW IN EFFECT. MOST UNSTABLE CAPE VALUES FROM 1000
TO 2000 J/KG AND 0-6 KM BULK SHEAR AROUND 40 KNOTS IS SUPPORTING
SUPERCELLS IN EASTERN MONTANA THANKS TO MODEST HEIGHT FALLS
ASSOCIATED WITH AN UPPER LEVEL SPEED MAX COMBINED WITH WEAK SURFACE
FRONTAL CONVERGENCE. LOOK FOR SEVERE POTENTIAL TO LESSEN QUICKLY
NEAR SUNSET AS DIURNAL COOLING SETS IN.

&&

.AVIATION...

SEVERE THUNDERSTORMS IN EASTERN MONTANA WILL MOVE INTO THE AREA
AND IMPACT KDIK FROM 01 UTC TO 04 UTC. VFR CONDITIONS WILL PREVAIL
AT OTHER AERODROMES UNTIL LATE FRIDAY AFTERNOON...WHEN ANOTHER
ROUND OF SEVERE THUNDERSTORMS MOVES THROUGH THE REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM FRIDAY EVENING THROUGH SATURDAY EVENING
FOR NDZ001>005-009>013-017>023-025-031>037-040>048-050-051.

&&

SCHECK
Hazardous weather outlook, Aug 4, 5:10 PM MDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
610 PM CDT THU AUG 4 2011

NDZ001>005-012-013-020-022-023-025-034>037-042-045>048-050-051-
052315-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-OLIVER-
SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
610 PM CDT THU AUG 4 2011 /510 PM MDT THU AUG 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. SOME
OF THESE STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONGER SYSTEM WILL MOVE INTO THE NORTHERN PLAINS ON FRIDAY.
THIS WILL PRODUCE SHOWERS AND THUNDERSTORMS...SOME WHICH MAY BE
SEVERE. IN ADDITION...THESE STORMS MAY PRODUCE VERY HEAVY
RAINFALL. THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH THE NIGHT
FRIDAY AND INTO SATURDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
WESTERN AND CENTRAL NORTH DAKOTA. PLEASE REFER TO THAT BULLETIN
FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY EVENING.

NDZ009>011-017>019-021-031>033-040-041-043-044-052315-
WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
610 PM CDT THU AUG 4 2011 /510 PM MDT THU AUG 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING BEFORE
SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONGER SYSTEM WILL MOVE INTO THE NORTHERN PLAINS ON FRIDAY.
THIS WILL PRODUCE SHOWERS AND THUNDERSTORMS...SOME WHICH MAY BE
SEVERE. IN ADDITION...THESE STORMS MAY PRODUCE VERY HEAVY
RAINFALL. THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH THE NIGHT
FRIDAY AND INTO SATURDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
WESTERN AND CENTRAL NORTH DAKOTA. PLEASE REFER TO THAT BULLETIN
FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE AT 800-247-0212.

SCHECK

In the hours before

Special weather statement, Aug 4, 4:17 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
517 PM CDT THU AUG 4 2011

NDZ017-018-031>033-040-041-043-044-042330-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON...MARMARTH...MOTT...BOWMAN...HETTINGER
517 PM CDT THU AUG 4 2011 /417 PM MDT THU AUG 4 2011/

...SCATTERED SEVERE STORMS POSSIBLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING OVER WEST CENTRAL AND SOUTHWEST NORTH DAKOTA...

THUNDERSTORMS NOW DEVELOPING OVER EAST CENTRAL AND SOUTHEAST MONTANA
WILL CONTINUE TO MOVE EAST INTO PORTIONS OF WEST CENTRAL AND
SOUTHWEST NORTH DAKOTA OVER THE NEXT SEVERAL HOURS. CONSIDERABLE
UNCERTAINTY EXISTS AS TO WHERE THESE STORMS WILL EVENTUALLY TRACK.
THUNDERSTORMS ARE EXPECTED TO DECREASE IN AERIAL COVERAGE AND
INTENSITY LATER THIS EVENING AFTER SUNSET.

LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS WITH
THE STRONGER STORMS. IF THREATENING WEATHER APPROACHES YOUR
AREA...SEEK SHELTER INDOORS. STAY TUNED FOR FUTURE STATEMENTS.

NH/TWH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:23 AM MDTSevere Thunderstorm WarningBISBottineau, Renville67 min
Aug 4, 2:49 PM MDTFlash Flood WatchBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more45 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.